Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 96, NWS Columbia, SC

June 7, 2005Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 7, 2005, 4:05 PM EDT for Kershaw County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2005, 4:05 PM EDT (20:05 UTC)
Expired
Jun 7, 2005, 4:30 PM EDT
In force
25 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 072005
SVRCAE
SCC055-072030-
/O.NEW.KCAE.SV.W.0096.050607T2005Z-050607T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
405 PM EDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 430 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING   
  WINDS.  THIS STORM WAS LOCATED NEAR CAMDEN. THIS STORM WAS NEARLY  
  STATIONARY.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  CAMDEN...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE, AT 1, 800,
7 7 5, 7 1 9 9.

LAT...LON 3433 8075 3418 8060 3431 8036 3449 8046

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 10:29 AM EDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jun 7, 10:29 AM EDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1029 AM EDT TUE JUN 7 2005

.SHORT TERM (REST OF TODAY THROUGH WEDNESDAY)...
WILL ISSUE ZONE UPDATE TO REMOVE REFERENCE TO EARLY MORNING FOG.
LATEST SATELLITE PIX SHOWS FOG/STRATUS OVER FORECAST AREA
GRADUALLY DISSIPATING. NO OTHER CHANGES PLANNED AT THIS TIME.
AIRMASS REMAINS HUMID AND UNSTABLE TO TRIGGER WIDELY SCATTERED
DIURNAL CONVECTION. RUC SHOWS SHORTWAVE TRIGGERS EAST AND WEST OF
OUR AREA...BUT A FEW PULSE STORMS COULD BECOME STRONG.

&&

.PREVIOUS DISCUSSION...
(ISSUED 219 AM EDT TUE JUN 7 2005)

SHORT TERM (TODAY THROUGH THURSDAY)...
WV LOOP SHOWS THAT 500 MB SHORT WAVE MEANDERING SLOWLY NORTHEAST
OVER MS/AL WAS QUITE ACTIVE CONVECTIVELY ON MONDAY. SOME OF THIS
CONVECTION MADE IT INTO THE UPSTATE OF SC WITH A FEW ISOLATED
CELLS INTO CENTRAL SC AND THE CSRA OF GA. EXPECT MORE OF THE SAME
TODAY WITH PERHAPS SOMEWHAT BETTER COVERAGE INTO CENTRAL SC/CSRA
AS WAVE MOVES A BIT CLOSER. HOWEVER PERSISTENT BERMUDA UPPER RIDGE
THAT HAS BUILT WESTWARD INTO THE SERN US COASTAL REGION WANTS TO
DEFLECT THIS WAVE MORE TO THE NORTH. WILL CONTINUE WITH LOW CHANCE
POPS THROUGH THE SHORT TERM IN ASSOCIATION WITH THIS FEATURE. MAX
TEMP GUIDANCE IS A COUPLE OF DEGREES COOLER FOR THE NEXT 3 DAYS
WITH MAX TEMPS IN THE UPPER 80S. WILL GO CLOSE TO CONSENSUS MOS
FOR MAX/MIN.

LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
UPPER RIDGE CONTINUES TO BUILD WESTWARD OVER THE AREA THROUGHT THE
EXTENDED PERIOD. IF THIS IS THE CASE...DIURNAL CONVECTIVE ACTIVITY
WILL BE INHIBITED. TEMPERATURES SHOULD BE NEAR OR JUST ABOVE
NORMAL WITH THIS SCENARIO.

AVIATION...
VERY MOIST AIRMASS IS EXPECTED TO REMAIN OVER THE FORECAST AREA
THROUGH WEDNESDAY. MAINLY SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS TODAY. EXPECT CONSIDERABLE STRATUS CEILINGS BELOW 1000
FEET 07-12Z THIS MORNING WITH VISIBILITIES AT OR BELOW 3 MILES.
LOCAL VISIBILITIES WILL BE LESS THAN ONE MILE. CONDITIONS SHOULD
IMPROVE TO MVFR AFTER 15Z. SURFACE WINDS WILL BE GENERALLY LIGHT AND
VARIABLE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

24
Hazardous weather outlook, Jun 7, 3:53 AM EDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
353 AM EDT TUE JUN 7 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
080800-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
353 AM EDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...

HIGH PRESSURE OFF THE SOUTHEAST ATLANTIC COAST WILL CONTINUE TO
PUMP WARM MOIST AND UNSTABLE AIR INTO THE AREA TODAY AND TONIGHT.
IN ADDITION...AN UPPER LEVEL DISTURBANCE OVER THE LOWER
MISSISSIPPI RIVER VALLEY WILL MOVE A LITTLE CLOSER TO OUR AREA
TODAY. AS A RESULT...SCATTERED STRONG THUNDERSTORMS MAY DEVELOP
ACROSS THE FORECAST AREA TODAY AND THIS EVENING. WIND GUSTS TO 50
MPH AND SMALL HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 7, 2:51 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     TRENTON                 33.74N 81.84W
06/07/2005                   EDGEFIELD          SC   LAW ENFORCEMENT

            LARGE TREE LIMBS DOWN ON WOODYARD RD. REPORTED BY THE
            COUNTY SHERIFF.

&&

WELLS
Local storm report, Jun 7, 2:57 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
257 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             BATESBURG               33.91N 81.55W
06/07/2005  0.75 INCH        SALUDA             SC   AMATEUR RADIO

            HAM RADIO OPERATOR REPORTED PENNY SIZED HAIL IN DOWNTOWN
            BAGESBURG.

&&

WELLS
Local storm report, Jun 7, 3:00 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             BATESBURG               33.91N 81.55W
06/07/2005  0.75 INCH        SALUDA             SC   AMATEUR RADIO

            HAM RADIO OPERATOR REPORTED PENNY SIZED HAIL IN DOWNTOWN
            BATESBURG.

&&

WELLS
Special weather statement, Jun 7, 3:05 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT TUE JUN 7 2005

SCZ022-071930-

KERSHAW-
305 PM EDT TUE JUN 7 2005

...STRONG THUNDERSTORMS WILL IMPACT KERSHAW COUNTY THROUGH 330 PM
EDT...

AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NORTHEAST RURAL KERSHAW
COUNTY...STATIONARY. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

JDB
Special weather statement, Jun 7, 3:20 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EDT TUE JUN 7 2005

SCZ030-071945-

AIKEN-
320 PM EDT TUE JUN 7 2005

...STRONG THUNDERSTORMS WILL IMPACT AIKEN COUNTY THROUGH 345 PM
EDT...

AT 320 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES WEST OF AIKEN...
STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND GLOVERVILLE AND AIKEN THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
LOCALLY HEAVY RAIN..
Local storm report, Jun 7, 3:48 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
348 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 N WINNSBORO           34.39N 81.09W
06/07/2005                   FAIRFIELD          SC   LAW ENFORCEMENT

            FAIRFIELD COUNTY SHERIFF REPORTS LARGE TREE DOWN ON US
            321 NORTH OF WINNSBORO.

&&

WELLS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:55 PM EDTSevere Thunderstorm WarningCAEChesterfield35 min
Jun 7, 2:04 PM EDTSevere Thunderstorm WarningCAEEdgefield41 min
Jun 7, 2:38 PM EDTSevere Thunderstorm WarningCAELexington37 min
Jun 7, 2:48 PM EDTSevere Thunderstorm WarningCAESaluda42 min
Jun 7, 3:17 PM EDTSevere Thunderstorm WarningCAESaluda43 min
Jun 7, 3:20 PM EDTSevere Thunderstorm WarningCAEFairfield, Richland25 min
Jun 7, 6:30 PM EDTSevere Thunderstorm WarningCAEOrangeburg30 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.